Mathematische Zeitschrift

, Volume 272, Issue 1–2, pp 531–550 | Cite as

Constant mean curvature graphs on exterior domains of the hyperbolic plane



We prove an existence result for non-rotational constant mean curvature ends in \({\mathbb{H}^2 \times \mathbb{R}}\), where \({\mathbb{H}^2}\) is the hyperbolic real plane. The value of the curvature is \({h \in \big(0, \frac{1}{2} \big)}\). We use Schauder theory and a continuity method for solutions of the prescribed mean curvature equation on exterior domains of \({\mathbb{H}^2}\). We also prove a fine property of the asymptotic behavior of the rotational ends introduced by Sa Earp and Toubiana.


Constant mean curvature ends Quasi-linear elliptic PDE Exterior domain Non-convex \({\mathbb{H}^2 \times \mathbb{R}}\) 

Mathematics Subject Classification (2000)

35J93 53A10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson J.W.: Hyperbolic Geometry, 2nd edn. Springer, Berlin (2005)MATHGoogle Scholar
  2. 2.
    Cabezas-Rivas E., Miquel V.: Volume preserving mean curvature flow in the hyperbolic space. Indiana Univ. Math. J. 56, 2061–2086 (2007)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Currier R.J.: On hypersurfaces of hyperbolic space infinitesimally supported by horospheres. Trans. Am. Math. Soc. 313, 419–431 (1989)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Daniel, B.: Isometric immersions into 3-dimensional homogeneous manifolds. Comment. Math. Helv. 82(1) (2007)Google Scholar
  5. 5.
    Finn R.: Remarks relevant to minimal surfaces, and to surfaces of prescribed mean curvature. J. d’Anal. Math. 14(1), 139–160 (1965)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Gillbarg D., Trudinger N.S.: Elliptic partial differential equations of second order, 4th edn. Springer, Berlin (2001)Google Scholar
  7. 7.
    Jenkins H., Serrin J.: The dirichlet problem for the minimal surface equation in higher dimensions. J. Reine Angew. Math. 229, 170–187 (1968)MathSciNetMATHGoogle Scholar
  8. 8.
    Krust R.: Remarques sur le problème extérieur de plateau. Duke Math. J. 59(1), 161–173 (1989)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Kutev N., Tomi F.: Nonexistence and instability in the exterior dirichlet problem for the minimal surface equation in the plane. Pacific J. Math. 170(2), 535–542 (1995)MathSciNetMATHGoogle Scholar
  10. 10.
    Kutev N., Tomi F.: Existence and nonexistence for the exterior dirichlet problem for the minimal surface equation in the plane. Diff. Integr. Equ. 11(6), 917–928 (1998)MathSciNetMATHGoogle Scholar
  11. 11.
    Kwert E.C.: Embedded solutions for exterior minimal surface problems. Manuscr. Math. 70(1), 51–65 (1990)CrossRefGoogle Scholar
  12. 12.
    Nelli B., Rosenberg H.: Simply connected constant mean curvature surfaces in \({{\mathbb{H}}^2 \times \mathbb R}\). Michigan Math. J. 54(3), 537–543 (2006)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Nelli, B., Sa Earp, R., Elbert, M.F.: Existence of vertical ends of mean curvature \({H = \frac{1}{2}}\) in \({ \mathbb{H}^2 \times \mathbb{R}}\). Trans. Am. Math. Soc (to appear)Google Scholar
  14. 14.
    Nelli B., Sa Earp R., Santos W., Toubiana E.: Uniqueness of H-surfaces in \({\mathbb{H}^2 \times \mathbb{R}}\), |H| ≤ 1/2, with boundary one or two parallel horizontal circles. Ann. Global Anal. Geom. 33(4), 307–321 (2008)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Ripoll J., Sauer L.: A note on the dirichlet problem for the minimal surface equation in nonconvex planar domains. Mat. Contemp. 35, 177–183 (2008)MathSciNetMATHGoogle Scholar
  16. 16.
    Sa Earp R., Barbosa J.L.M.: Prescribed mean curvature hypersurfaces in \({\mathbb{H}^{n+1}}\) with convex planar boundary. II. Sémin. Théor. Spectr. Géom. 16, 43–79 (1998)MathSciNetGoogle Scholar
  17. 17.
    Sa Earp R., Toubiana E.: Screw motion surfaces in \({ \mathbb{H}^2 \times \mathbb{R}}\) and \({\mathbb{S}^2 \times \mathbb{R}}\). Ill. J. Math. 49(4), 1323–1362 (2005)MathSciNetMATHGoogle Scholar
  18. 18.
    Schoen R.: Uniqueness, symmetry, and embeddedness of minimal surfaces. J. Diff. Geom. 18(4), 791–809 (1983)MathSciNetMATHGoogle Scholar
  19. 19.
    Spruck J.: Interior gradient estimates and existence theorems for constant mean curvature graphs in \({ M^n \times \mathbb{R}}\). Pure Appl. Math. Q. 3, 785–800 (2007)MathSciNetMATHGoogle Scholar
  20. 20.
    Tomi F., Ye R.: The exterior plateau problem. Math. Z. 205(2), 791–809 (1990)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversita di BolognaBolognaItaly

Personalised recommendations